Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 4, 2020, 2:33 AM CST for Greene County, Sumter County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2020, 2:33 AM CST (08:33 UTC)
- Expired
- Mar 4, 2020, 3:30 AM CST
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
506
WUUS54 KBMX 040833
SVRBMX
ALC063-119-040930-
/O.NEW.KBMX.SV.W.0042.200304T0833Z-200304T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
233 AM CST Wed Mar 4 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Greene County in west central Alabama...
Northern Sumter County in west central Alabama...
* Until 330 AM CST.
* At 233 AM CST, a severe thunderstorm was located over Electric
Mills, or 17 miles north of Lauderdale, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Livingston, Eutaw, Forkland, Boligee, Gainesville, Epes, Emelle,
Boyd, Allison, Walden Quarters, West Greene, The University Of West
Alabama, Bluffport, Thornhill, Tishabee, Geiger, New Mount Hebron,
Sumterville, Eutaw Municipal Airport and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3290 8835 3296 8774 3294 8774 3293 8777
3290 8777 3290 8781 3286 8783 3280 8782
3276 8787 3277 8783 3275 8781 3271 8783
3272 8780 3266 8779 3265 8774 3264 8781
3262 8781 3261 8775 3258 8839
TIME...MOT...LOC 0833Z 261DEG 52KT 3276 8845
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
717
WWUS54 KBMX 040850
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
250 AM CST Wed Mar 4 2020
ALC063-119-040930-
/O.CON.KBMX.SV.W.0042.000000T0000Z-200304T0930Z/
Greene AL-Sumter AL-
250 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR CENTRAL GREENE AND NORTHERN SUMTER COUNTIES...
At 250 AM CST, a severe thunderstorm was located near Gainesville, or
11 miles north of Livingston, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Livingston, Eutaw, Forkland, Boligee, Gainesville, Epes, Emelle,
Boyd, Allison, Walden Quarters, The University Of West Alabama,
Bluffport, Thornhill, Tishabee, Geiger, New Mount Hebron,
Sumterville, Eutaw Municipal Airport, Clinton and Five Points
Intersection.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3286 8835 3296 8774 3294 8774 3293 8777
3290 8777 3290 8781 3286 8783 3280 8782
3276 8787 3277 8783 3275 8781 3271 8783
3272 8780 3266 8779 3265 8774 3264 8781
3262 8781 3261 8775 3258 8839
TIME...MOT...LOC 0850Z 264DEG 48KT 3277 8819
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM976
WWUS54 KBMX 040915
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
315 AM CST Wed Mar 4 2020
ALC119-040924-
/O.CAN.KBMX.SV.W.0042.000000T0000Z-200304T0930Z/
Sumter AL-
315 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
west central Alabama.
LAT...LON 3296 8774 3289 8782 3280 8782 3276 8787
3277 8783 3271 8783 3265 8774 3262 8781
3262 8780 3261 8775 3260 8806 3263 8808
3269 8804 3269 8812 3272 8808 3277 8811
3279 8806 3283 8818 3289 8818
TIME...MOT...LOC 0914Z 279DEG 31KT 3267 8805
$$
ALC063-040930-
/O.CON.KBMX.SV.W.0042.000000T0000Z-200304T0930Z/
Greene AL-
315 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR CENTRAL GREENE COUNTY...
At 314 AM CST, a severe thunderstorm was located near Tishabee, or 9
miles northeast of Livingston, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Eutaw, Forkland, Boligee, Gainesville, Epes, Allison, Walden
Quarters, Duffys Bend, Thornhill, Tishabee, New Mount Hebron, Eutaw
Municipal Airport, Clinton, Five Points Intersection, I 20 Rest Area
Near Eutaw and Birdine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 8774 3289 8782 3280 8782 3276 8787
3277 8783 3271 8783 3265 8774 3262 8781
3262 8780 3261 8775 3260 8806 3263 8808
3269 8804 3269 8812 3272 8808 3277 8811
3279 8806 3283 8818 3289 8818
TIME...MOT...LOC 0914Z 279DEG 31KT 3267 8805
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 12:07 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 4, 12:07 AM CST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1207 AM CST Wed Mar 4 2020 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 243 PM CST Tue Mar 03 2020/ Tonight through Wednesday. A weak cold front has managed to push southward to near the I-20 corridor. Surface winds have become northwest behind the front with drier low level air mass advecting southward, where dewpoints were in the 50s. South of the front, dewpoint temperatures were in the middle 60s, creating some instability. South of the cold front, bands of showers and a few thunderstorms have been tracking from west to east. A few storms have shown some weak rotation, but meager mid level lapse rates have hampered thunderstorm development. Surface based CAPE is still near 1000 j/kg across southwest Alabama, so there is a low end threat for a severe storms through 6 pm. Expect the rain across the southern counties to decrease significantly towards sunset, with minimal shower during the evening hours. After midnight, another upper wave in the fast moving zonal flow pattern will bring more showers into west and south Alabama, mainly between 3 am and 6 am Wednesday. The surface front will likely reach the I-85 corridor after midnight, so the air mass will remain stable through Wednesday morning. 58/rose .LONG TERM... /Updated at 352 AM CST Tue Mar 03 2020/ Wednesday night through Monday. Widespread rain will continue Wednesday night into Thursday morning as an upper-level shortwave moves eastward from Texas. Enhanced isentropic and synoptic-scale lift will be focused across the southern half of our area on the cold side of a front located near the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south of I-20, leading to the potential for isolated flash flooding and areal flooding. Rainfall rates should decrease by sunrise on Thursday, but light rain may continue through the late morning on the northwest side of the surface low. Temperatures on Friday will be mild, but a deep trough over the eastern CONUS will bring breezy conditions for Friday as high pressure moves in from the northwest. Cold advection will arrive Friday evening, and widespread lower to mid 30s are expected for Saturday morning as northerly winds become lighter. Dry conditions, with cool nights and mild afternoons, will continue for the weekend as high pressures slowly shifts eastward toward the Carolinas. On Monday, a shortwave is expected to induce southerly low-level flow and also provide adequate lift for showers during the afternoon and into the overnight. 87/Grantham && .AVIATION... 06Z TAF Discussion. Mid level clouds and post frontal light rain is expected to start across the north TAFs (I-20 corridor). The boundary is just south of I-20. South of it, low stratus (IFR & below) and areas of dense fog will be present for a few hours. Rain showers will fill during the pre-dawn hours. Showers should become widespread toward 12z, with some scattered TS. Shower and thunderstorm activity will continue through the day with low cigs as low pressure system is expected to skirt the Northern Gulf Coast. Some gusty winds are possible for the Wednesday afternoon and evening. 08 && .FIRE WEATHER... A weak cold front will push southward across central Alabama overnight. The front will bring slightly drier air into north Alabama, so minimal rainfall expected overnight. A wet pattern will continue Wednesday and Thursday with widespread rainfall amounts of 1 to 3 inches. Drier and cooler conditions return for Friday through the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 52 57 46 54 38 / 50 80 100 90 10 Anniston 53 57 47 54 40 / 40 90 100 90 10 Birmingham 52 58 48 58 41 / 50 90 100 80 0 Tuscaloosa 56 59 48 62 42 / 50 90 100 70 0 Calera 55 58 48 58 40 / 30 90 100 80 0 Auburn 56 57 49 57 42 / 40 100 100 90 10 Montgomery 59 61 51 62 44 / 60 100 100 80 0 Troy 60 62 53 64 44 / 60 100 100 80 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 6 AM CST Wednesday for the following counties: Autauga...Bibb...Bullock...Chambers...Chilton...Clay... Coosa...Dallas...Elmore...Greene...Hale...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Randolph...Russell... Shelby...Sumter...Talladega...Tallapoosa. Flash Flood Watch from 6 AM CST Wednesday through Thursday morning for the following counties: Autauga...Barbour...Bibb... Bullock...Calhoun...Chambers...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Greene...Hale...Jefferson...Lee... Lowndes...Macon...Marengo...Montgomery...Perry...Pickens... Pike...Randolph...Russell...Shelby...St. Clair...Sumter... Talladega...Tallapoosa...Tuscaloosa. &&
Hazardous weather outlook, Mar 4, 2:14 AM CST, 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 214 AM CST Wed Mar 4 2020 ALZ011>015-017>050-051115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 214 AM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are possible through 10 AM today along and south of a line from Eutaw to Clanton to Lafayette. These storms could produce damaging winds up to 60 mph and quarter size hail. Periods of moderate to heavy rainfall are likely this morning through Thursday morning. This could cause flash flooding or areal flooding for areas along and south of a line from Eutaw to Clanton to Lafayette. Areas of fog may reduce visibility to below one mile through 6 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Due to recent and expected rainfall, rises are expected along area rivers. A portion of the Black Warrior river basin is forecast to go into minor flood Wednesday, and a portion of the Tallapoosa River is forecast to rise above flood stage on Thursday. River flooding may continue into early next week. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this morning through Thursday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:19 PM CST | Dense Fog Advisory | BMX | Autauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more | 6 hr |
| Mar 4, 3:49 AM CST | Special Weather Statement | BMX | Perry | 41 min |
| Mar 4, 4:20 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 40 min |
| Mar 4, 5:32 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 58 min |
| Mar 4, 6:19 AM CST | Special Weather Statement | BMX | Lowndes | 41 min |
| Mar 4, 6:23 AM CST | Special Weather Statement | BMX | Bullock | 52 min |
| Mar 4, 6:42 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 48 min |
| Mar 4, 6:52 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 38 min |
| Mar 4, 7:27 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 26 min |
| Mar 4, 8:49 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 6 days |
| Mar 4, 9:04 AM CST | River Flood Warning | BMX | Montgomery | 71 hr |
| Mar 4, 9:39 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 7 days |
| Mar 4, 1:28 PM CST | Special Weather Statement | BMX | Dallas | 32 min |
| Mar 4, 1:40 PM CST | Special Weather Statement | BMX | Autauga | 35 min |
| Mar 4, 2:14 PM CST | Special Weather Statement | BMX | Elmore | 46 min |
| Mar 4, 3:08 PM CST | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Mar 4, 3:15 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 53 hr |
| Mar 4, 3:38 PM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 6 days |
| Mar 4, 3:38 PM CST | River Flood Warning | BMX | Dallas | 7 days |
| Mar 4, 4:00 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery, Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.